Kentucky, 2003

Hail in Kentucky, May 4, 2003

May 4, 2003 · NWS LMK · 8 events in 5 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 4, 2:30 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 4, 2:30 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT SUN MAY 4 2003

AT MID AFTERNOON AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO
THE FAR WESTERN PARTS OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.
ONE CELL HAS BEEN SEVERE...PUTTING OUT LARGE HAIL. REST HAVE BEEN
PRIMARILY RAIN PRODUCERS. THE ELEVATED THUNDERSTORMS ARE OCCURRING
IN THE OVERRUNNING AHEAD OF WARM FRONT THAT IS STILL OUT OVER
WESTERN MISSOURI.

WILL TREND TOWARD THE ETA FOR DAY 1 AND MORE TOWARD THE GFS FOR DAYS
2 AND 3.

MAIN PROBLEMS THIS AFTERNOON ARE THE AREA OF SHOWERS AND
THUNDERSTORMS MOVING IN THIS EVENING AND THEN ENDING BRIEFLY DURING
THE DAYTIME HOURS ON MONDAY. TIMING THE SHOWERS AND AMOUNT OF RAIN.
ALSO THE WINDS AS GRADIENT INCREASES TONIGHT.

SHORT TERM...
WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS INTO WESTERN PART OF
FA AT BEGINNING OF PERIOD WITH WIDESPREAD SHOWERS SPREADING OVER
REST OF FA EARLY THIS EVENING. EXPECT SEVERAL PERIODS OF SHOWERS AS
WARM AIR RIDES UP OVER THE WARM FRONT. AS LOW MOVES TO THE EAST...
WARM FRONT WILL PUSH EAST INTO FA OVERNIGHT. TEMPERATURES WILL COOL
WITH ONSET OF PRECIPITATION...GETTING A LITTLE COOLER THAN
GUIDANCE...THEN WARMING DURING THE LATTER PART OF THE NIGHT.

PRESSURE GRADIENT WILL INCREASE DURING NIGHT WITH WINDS PICKING UP
AND BECOMING MORE SOUTHERLY.

AS WE GET INTO THE WARM SECTOR ON MONDAY...SHOWERS WILL END
TEMPORARILY DURING THE MID PART OF THE DAY. WITH THE WARMER AIR AND
SOME BREAKS IN THE CLOUDS...TEMPERATURES WILL RAISE RAPIDLY WILL
INTO THE 70S AND TO NEAR 80 IN PLACES. HOWEVER WINDS WILL BE GUSTY
AND WILL ADD GUSTS TO FORECAST.  THEN AS AFTERNOON HEATING TAKES
EFFECT AND CAP BREAKS...EXPECT STRONG THUNDERSTORMS AHEAD OF THE
COLD FRONT. SPC HAS MODERATE RISK OVER PARTS OF FA AND WILL MENTION
STRONG STORMS.

WITH FRONT IN VICINITY AND RIPPLES MOVING ALONG THE FRONT...WILL
KEEP CHANCE OF SHOWERS IN FORECAST THROUGH WEDNESDAY.

EXTENDED...
WET WEATHER PATTERN TO CONTINUE WITH CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...THURSDAY THROUGH SUNDAY. WILL STAY CLOSE TO
GUIDANCE VALUES FOR TEMPERATURES.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, May 4, 1:25 PM EST, 2 hours 37 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT RISK OF SEVERE THUDERSTORMS EXISTS TONIGHT ACROSS THE
OUTLOOK AREA. A WARM FRONT MOVING INTO CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA TONIGHT IS EXPECTED TO BE ACCOMPANIED BY WIDESPREAD
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE SEVERE LATE
TONIGHT WITH DAMAGING WINDS THE MAIN THREAT. IN ADDITION...RAINFALL
OF 1 TO 3 INCHES IS POSSIBLE OVERNIGHT...PRIMARILY OVER SOUTH
CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY...WITH ISOLATED AMOUNTS
IN EXCESS OF 3 INCHES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON INTO
EARLY TUESDAY MORNING. SOME STORMS COULD BE SEVERE WITH DAMAGING
WINDS THE MAIN THREAT...WITH AREAS GENERALLY ALONG AND WEST OF
INTERSTATE 65 UPGRADED TO A MODERATE RISK. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE IN STRONGEST STORMS. UNSETTLED WEATHER WILL
CONTINUE MOST OF THE WEEK WITH SCATTERED THUNDERSTORMS ACROSS THE
OUTLOOK AREA ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND AGAIN LATE
MONDAY AND EARLY TUESDAY.

REITMEYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Ohio

When
May 4, 4:02 PM EST
Where
Ohio County, Beaver Dam
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -86.883

There were also reports of marble size hail in Hartford and Rockport.

Hail, Grayson

When
May 4, 4:30 PM EST
Where
Grayson County, Caneyville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -86.500

Hail, Grayson

When
May 4, 4:38 PM EST
Where
Grayson County, Sadler
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -86.333

Hail, Grayson

When
May 4, 4:40 PM EST
Where
Grayson County, 6 mi W of Leitchfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -86.417

Highway 54 was turned white due to a covering of hail.

Hail, Grayson

When
May 4, 4:44 PM EST
Where
Grayson County, 2 mi NE of Leitchfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -86.267

Hail, Hart

When
May 4, 5:05 PM EST
Where
Hart County, Priceville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -85.983

Large hail up to quarter size covered the ground.

Hail, Taylor

When
May 4, 5:43 PM EST
Where
Taylor County, Bengal
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.350, -85.467

Hail, Casey

When
May 4, 6:17 PM EST
Where
Casey County, Liberty
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -84.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355180, 5355181, 5355182, 5355183, 5355184, 5355185, 5355186, 5355187.